Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Wichita, KS

February 27, 2011Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 27, 2011, 8:52 PM CST for Allen County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2011, 8:52 PM CST (02:52 UTC)
Expired
Feb 27, 2011, 9:23 PM CST
In force
31 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 9:00 PM CSTHAIL 16 W Iola, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 1:12 PM CSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS53 KICT 280252
SVRICT
KSC001-280345-
/O.NEW.KICT.SV.W.0017.110228T0252Z-110228T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CST SUN FEB 27 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS...

* UNTIL 945 PM CST

* AT 848 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR YATES CENTER...AND MOVING EAST
  AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IOLA...HUMBOLDT...GAS...LA HARPE...MORAN...PETROLIA...BASSETT...
  IOLA AIRPORT...SAVONBURG...ELSMORE AND MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3773 9508 3773 9551 3804 9551 3804 9507
TIME...MOT...LOC 0252Z 259DEG 62KT 3787 9558
WIND...HAIL <50MPH 1.00IN

$$

LAWSON
1 follow-up statement
351 
WWUS53 KICT 280323
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CST SUN FEB 27 2011

KSC001-280333-
/O.CAN.KICT.SV.W.0017.000000T0000Z-110228T0345Z/
ALLEN KS-
923 PM CST SUN FEB 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR ALLEN COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3773 9508 3773 9551 3804 9551 3804 9507
TIME...MOT...LOC 0323Z 259DEG 62KT 3797 9491

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 5:57 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 27, 5:57 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CST SUN FEB 27 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERNS WILL BE THUNDERSTORMS THIS EVENING AND
POSSIBLY SOME SNOW OR FREEZING PRECIP BEHIND THE SURFACE LOW.

A STATIONARY/WARM FRONT IS EXTENDING ACROSS SOUTHERN KANSAS AND IS
THE FOCUS FOR STORMS THIS AFTERNOON/EVENING.  THUNDERSTORMS ARE
IMPACTING AND WILL CONTINUE TO THREATEN KICT...HUT AND KCNU INTO
THE EVENING HOURS. SOME SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS. DUE TO THE WARM FRONT WINDS VARY WITH ALL SITES BUT KCNU
SEEING NORTHERLY WINDS...WITH KCNU SEEING SOUTHERLY WINDS. THE
SURFACE LOW WILL MOVE ALONG THE KANSAS/OKLAHOMA BORDER AND WINDS
WILL SWITCH AT KCNU. AS THE LOW MOVES INTO MISSOURI...PRECIPITATION
WILL TRANSITION TO SNOW AND END BY 12Z ACROSS THE AREA. IFR
CONDITIONS WILL SLOWLY LIFT TO MVFR OVERNIGHT.

SKIES WILL BEGIN TO CLEAR FROM WEST TO EAST DURING THE DAY MONDAY.
AND VFR CONDITIONS WILL RETURN.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 309 PM CST SUN FEB 27 2011/

DISCUSSION...
THE PRIMARY CONCERN THROUGH THE NEXT SEVEN DAYS WILL BE THE ONGOING
SEVERE WEATHER EVENT. AFTER THE INITIAL ROUND OF ELEVATED SEVERE
THUNDERSTORMS WITH LARGE HAIL LIFTS INTO CENTRAL AND NORTHEAST
KANSAS, ANOTHER ROUND OF DEEP MOIST CONVECTION BEGINNING TO DEVELOP
OVER WESTERN AND NORTHERN OKLAHOMA WILL MOVE EAST/NORTHEAST
IMPACTING SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR LOCATIONS NORTH OF
THE WARM FRONT THROUGH MID-EVENING WHILE A TORNADO WATCH REMAINS IN
EFFECT FOR LOCATIONS ALONG AND SOUTH OF THE FRONT.

A RAPID TRANSITION TO SNOW IS ANTICIPATED ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS AS A TRANSIENT AREA OF COUPLED FORCING SWEEPS ACROSS
THE AREA ON THE BACKSIDE OF THE MID/UPPER TROUGH. DUE TO THE
TRANSIENT NATURE OF THE MORE ORGANIZED FN CONVERGENCE, ONLY A
DUSTING TO AROUND 1 INCH OF ACCUMULATION IS ANTICIPATED BEFORE
STRONG LARGE-SCALE FORCING FOR SUBSIDENCE ARRIVES TOWARD MORNING
BRINGING A RAPID DEMISE TO THE PRECIPITATION.

MON-WED...RISING TEMPERATURES AND DRY WEATHER CONDITIONS ARE ON TAP
FOR MON-TUE BEFORE A COLD FRONT ARRIVES ON WEDNESDAY. MAXIMUM
TEMPERATURES ON TUE ARE EXPECTED TO CLIMB INTO THE MID 60S WITH MORE
SEASONABLE HIGHS EXPECTED BY MID-WEEK.

THURSDAY-SUNDAY...A FAIRLY LOW AMPLITUDE MID-UPPER FLOW REGIME IS
PROGGED TO DEVELOP ACROSS THE CONUS ON THU WITH INDICATIONS OF
FALLING HEIGHTS ACROSS THE SOUTHERN ROCKIES/SOUTHERN PLAINS STATES
ON FRIDAY. MAINTAINED MID POPS FRI-EARLY SAT UNTIL THE CENTRAL
PLAINS STATE COME UNDER THE INFLUENCE OF SHORTWAVE RIDGING LAT
SAT-SUN LEADING TO DRY WEATHER AND RISING TEMPERATURES THROUGH THE
END OF THE WEEKEND.

MCGUIRE

FIRE WEATHER...
RECENT PRECIPITATION WILL RESULT IN MINIMAL FIRE WEATHER CONCERNS
THROUGH THE UPCOMING WEEK.

MCGUIRE

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MESSY FORECAST WITH IFR/LIFR CONDITIONS ALONG OF NORTH OF A WARM
FRONT TODAY. WILL SEE A GRADUAL IMPROVEMENT LATER THIS AFTERNOON BY
AROUND 21Z/SUN AS THE LOW PRESSURE AREA APPROACHES FROM THE WEST
INTO SOUTH CENTRAL KS...WITH MIXING IN THE LOW LAYERS INCREASING
SOME.

EXTREMELY TOUGH CALL ON WHERE TO PUT THE WARM FRONT THIS AFTERNOON
LIKELY IN THE VICINITY OF KICT THIS AFTERNOON...WHICH WILL LIKELY
PLAY INTO AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A
FURTHER NORTH POSITION...MIGHT ALLOW SOME BRIEF CLEARING AT KICT
LATE AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...PSBLY IFR
CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS
ACROSS THE AREA. COULD ALSO SEE A BURST OF LIGHT SNOW MOVE ACROSS
THE FORECAST AREA AS WELL...REACHING KRSL/KSLN BY AROUND 03Z/MON AND
POSSIBLY BY 06Z/MON IN KHUT AND KICT.  THIS SNOW WILL BE SHORT
LIVED...BUT COULD DROP CEILINGS TO NEAR IFR FOR A FEW HOURS
OVERNIGHT.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    28  50  31  65 /  50  10  10  10
HUTCHINSON      25  50  30  64 /  50  10  10  10
NEWTON          25  49  30  63 /  50  10  10  10
ELDORADO        28  48  28  63 /  70  10  10  10
WINFIELD-KWLD   31  50  30  66 /  70  10  10  10
RUSSELL         22  51  29  61 /  50  10  10  10
GREAT BEND      22  52  29  63 /  50  10  10  10
SALINA          23  47  29  60 /  50  10  10  10
MCPHERSON       24  49  30  62 /  50  10  10  10
COFFEYVILLE     35  48  28  64 /  80  10  10  10
CHANUTE         32  46  28  61 /  80  10  10  10
IOLA            31  46  28  61 /  80  10  10  10
PARSONS-KPPF    34  47  28  63 /  80  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 27, 8:18 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CST SUN FEB 27 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
818 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONTAL BOUNDARY
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS EVENING.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. A FEW SUPERCELL THUNDERSTORMS MAY DEVELOP ALONG A
WARM FRONT LOCATED NEAR THE OKLAHOMA STATE LINE. THE SUPERCELL
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE
SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND EVEN A
FEW TORNADOES BEFORE THE ACTIVITY DIMINISHES AFTER 9 PM.

A STRONG COLD FRONT WILL ALLOW RAIN TO TRANSITION TO SNOW ACROSS
CENTRAL KANSAS TONIGHT AS COLDER AIR SPREADS SOUTH. SOME LIGHT
SNOW ACCUMULATIONS AROUND ONE INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SHOWERS TRANSITIONING TO SNOW FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS

In the hours before

Local storm report, Feb 27, 8:29 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             5 S CEDAR VALE          37.03N 96.50W
02/27/2011  E1.00 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

&&

RBL
Local storm report, Feb 27, 8:32 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             3 E EUREKA              37.82N 96.23W
02/27/2011  M1.25 INCH       GREENWOOD          KS   LAW ENFORCEMENT

&&

MWM
Local storm report, Feb 27, 8:35 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             2 E EUREKA              37.82N 96.24W
02/27/2011  E1.00 INCH       GREENWOOD          KS   TRAINED SPOTTER

&&

JMB
Local storm report, Feb 27, 8:38 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             HOWARD                  37.47N 96.26W
02/27/2011  E1.25 INCH       ELK                KS   TRAINED SPOTTER

&&

RBL
Local storm report, Feb 27, 8:39 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             TORONTO                 37.80N 95.95W
02/27/2011  E1.75 INCH       WOODSON            KS   EMERGENCY MNGR

&&

JMB
Local storm report, Feb 27, 8:42 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             TORONTO                 37.80N 95.95W
02/27/2011  E1.00 INCH       WOODSON            KS   TRAINED SPOTTER

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 6:05 PM CSTSevere Thunderstorm WarningICTGreenwood41 min
Feb 27, 6:23 PM CSTTornado WarningICTChautauqua52 min
Feb 27, 6:31 PM CSTSevere Thunderstorm WarningICTButler, Sedgwick24 min
Feb 27, 6:41 PM CSTSevere Thunderstorm WarningICTWoodson16 min
Feb 27, 6:53 PM CSTSevere Thunderstorm WarningICTSedgwick, Sumner20 min
Feb 27, 6:57 PM CSTTornado WarningICTMontgomery48 min
Feb 27, 7:43 PM CSTTornado WarningICTLabette47 min
Feb 27, 8:10 PM CSTSevere Thunderstorm WarningICTChautauqua, Cowley50 min
Feb 27, 8:18 PM CSTSevere Thunderstorm WarningICTGreenwood42 min
Feb 27, 8:34 PM CSTSevere Thunderstorm WarningICTElk, Greenwood, Wilson13 min
Feb 27, 8:35 PM CSTSevere Thunderstorm WarningICTWoodson40 min
Feb 27, 8:42 PM CSTSevere Thunderstorm WarningICTChautauqua, Montgomery36 min
Feb 27, 9:07 PM CSTSevere Thunderstorm WarningICTLabette, Neosho38 min
Feb 27, 9:28 PM CSTTornado WarningICTLabette17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.